Please use this identifier to cite or link to this item:
Title: Brain tumor segmentation from multimodal magnetic resonance images via sparse representation
Authors: Li, Y
Jia, F
Qin, J 
Keywords: Brain tumor segmentation
Dictionary learning
Graph cuts
Markov random field
Multimodal magnetic resonance images
Sparse representation
Issue Date: 2016
Publisher: Elsevier
Source: Artificial intelligence in medicine, 2016, v. 73, p. 1-13 How to cite?
Journal: Artificial intelligence in medicine 
Abstract: Objective Accurately segmenting and quantifying brain gliomas from magnetic resonance (MR) images remains a challenging task because of the large spatial and structural variability among brain tumors. To develop a fully automatic and accurate brain tumor segmentation algorithm, we present a probabilistic model of multimodal MR brain tumor segmentation. This model combines sparse representation and the Markov random field (MRF) to solve the spatial and structural variability problem. Methods We formulate the tumor segmentation problem as a multi-classification task by labeling each voxel as the maximum posterior probability. We estimate the maximum a posteriori (MAP) probability by introducing the sparse representation into a likelihood probability and a MRF into the prior probability. Considering the MAP as an NP-hard problem, we convert the maximum posterior probability estimation into a minimum energy optimization problem and employ graph cuts to find the solution to the MAP estimation. Results Our method is evaluated using the Brain Tumor Segmentation Challenge 2013 database (BRATS 2013) and obtained Dice coefficient metric values of 0.85, 0.75, and 0.69 on the high-grade Challenge data set, 0.73, 0.56, and 0.54 on the high-grade Challenge LeaderBoard data set, and 0.84, 0.54, and 0.57 on the low-grade Challenge data set for the complete, core, and enhancing regions. Conclusions The experimental results show that the proposed algorithm is valid and ranks 2nd compared with the state-of-the-art tumor segmentation algorithms in the MICCAI BRATS 2013 challenge.
ISSN: 0933-3657
DOI: 10.1016/j.artmed.2016.08.004
Appears in Collections:Journal/Magazine Article

View full-text via PolyU eLinks SFX Query
Show full item record


Last Week
Last month
Citations as of Feb 5, 2019


Last Week
Last month
Citations as of Feb 18, 2019

Page view(s)

Last Week
Last month
Citations as of Feb 11, 2019

Google ScholarTM



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.